Heroin Detox: (800) 315-2391 Heroin Rehabilitation: (888) 565-6401 Heroin Addiction Hotline: (800) 303-2482
Signs of an Opiate Overdose
Opiate drugs come in many guises, with heroin and prescription pain pills being the most commonly abused drugs. In essence, opiates produce sedative-like effects that can have far-reaching consequences when abused.
Opiate overdose occurs when the drug's effects incapacitate certain essential bodily functions. According to the University of North Carolina, in 2007, the number of opiate overdose deaths exceeded the number deaths caused by car accidents and suicides combined in 20 states. Opiate overdose death rates continue to climb as more and more people become addicted to these drugs.
Signs of opiate overdose develop as opiates start to shutdown vital central nervous system functions. Not surprisingly, the risk of opiate overdose increases the longer a person continues to abuse opiate drugs. Certain risk factors also contribute to the likelihood a person will overdose.
Opiate Drug Effects
Opiates work as psychoactive agents that alter chemical processes in the brain. These drugs exert a "slowing" effect on brain processes and on most every major bodily system. When used for medicinal purposes, their slowing effects do a good job at relieving most every type of pain symptom.
Unfortunately, opiates also produce rather pleasant aftereffects, such as euphoria and calm, which become the driving forces behind abuse and addiction practices, according to the U. S. National Library of Medicine.
With prolonged use, brain and body functions as well as brain and body structures start to deteriorate once a physical dependency takes hold. These developments set the stage for an opium overdose episode to occur.
Central Nervous System Shutdown
Opiate drugs interact directly with key cell receptor sites located throughout the central nervous system. This includes the brain, the spinal cord and gastrointestinal tract. First metabolized in the liver, opiates break down into metabolite form before entering the bloodstream. In metabolite form, opiate materials increase in quantity compared to the actual amount a person ingests.
When consumed in large quantities, opiates can overload certain central nervous system functions to the point where major bodily functions start to shut down. Symptoms of central nervous system distress include:
- Breathing Problems
- Stupor-Like State
- Discolored Skin Tone
- Small, Pinpoint Pupils
- Comatose Behavior
Opioid overdose occurs when one or more bodily functions shut down. More oftentimes than not, a person's respiratory functions will be the first to fail with respiratory failure accounting for the majority of overdose deaths.
Opiate Use Risk Factors
Opiate overdose risks can vary depending on a person's overall health and history of drug use. This means people with chronic medical conditions, such as diabetes or heart disease are automatically at a higher risk of overdose.
Since it's not uncommon for addicts to mix different types of drugs, this practice also increases a person's risk of overdose. People who've used opiates for months or years are at an especially high risk.
In effect, the larger the dose ingested the greater the risk of overdose. With long-term users, tolerance level effects drive a person to keep increasing the dosage amount in order to experience the same desired effects. This ongoing desire to get "high" places addicts at significant risk with each successive use.